Format

Send to

Choose Destination
Clin Pharmacol Ther. 1992 Sep;52(3):231-8.

Changes in the pharmacokinetics and electrocardiographic pharmacodynamics of terfenadine with concomitant administration of erythromycin.

Author information

1
Division of Clinical Pharmacology, Uniformed Services University of the Health Sciences, Bethesda, MD 20814-4799.

Abstract

Terfenadine is a nonsedating H1-antagonist that when overdosed, used with hepatic compromise, or when given with ketoconazole results in accumulation of parent terfenadine, prolongation of the QT interval, and torsades de pointes in susceptible patients. Nine subjects were given the recommended dose of terfenadine (60 mg every 12 hours) for 7 days before initiation of oral erythromycin (500 mg every 8 hours). All subjects increased metabolite concentrations after the addition of erythromycin for 1 week. The maximum concentration of metabolite increased by a mean of 107% and the mean metabolite area under the concentration-time curve increased by 170%. Three subjects accumulated unmetabolized terfenadine after administration of erythromycin for 1 week. Electrocardiographic data revealed changes in QT intervals and ST-U complexes in a subset of subjects who accumulated terfenadine. We conclude that erythromycin alters the metabolism of terfenadine, leading to accumulation of terfenadine in certain individuals that is associated with altered cardiac repolarization.

PMID:
1526078
DOI:
10.1038/clpt.1992.135
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center